Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 50, NWS Quad Cities, IA

May 20, 2014Jo Daviess County, Illinois; Dubuque County, Jackson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 20, 2014, 4:19 PM CDT for Jo Daviess County, Illinois; Dubuque County, Jackson County, Iowa. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2014, 4:19 PM CDT (21:19 UTC)
Expired
May 20, 2014, 5:15 PM CDT
In force
56 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dubuque County, IA, Jackson County, IA, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 85 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:40 PM CDTHAIL 0.882 W Dubuque Regional Ai, IAPEA TO NICKEL SIZE HAIL REPORTED ON HIGHWAY 151.
May 20, 4:50 PM CDTHAIL 1.51 E Dubuque Regional Ai, IA
May 20, 4:55 PM CDTHAIL 1.751 E Dubuque Regional Ai, IALOCATION ON OLDE DAVENPORT ROAD JUST OFF OF HWY 61...TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WUUS53 KDVN 202119
SVRDVN
IAC061-097-ILC085-202215-
/O.NEW.KDVN.SV.W.0050.140520T2119Z-140520T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 PM CDT TUE MAY 20 2014

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBUQUE COUNTY IN NORTHEAST IOWA...
  NORTHERN JACKSON COUNTY IN EAST CENTRAL IOWA...  
  WESTERN JO DAVIESS COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 515 PM CDT

* AT 415 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
  EPWORTH...AND MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GALENA...BERNARD...PEOSTA...CENTRALIA...ZWINGLE...LA MOTTE...EAST
  DUBUQUE...ST. DONATUS...MENOMINEE...COUNCIL HILL...GARRY OWEN...
  WASHINGTON MILLS...DUBUQUE REGIONAL AIRPORT...CENTER GROVE...KEY
  WEST...ROCKDALE...MASSEY...SMITHS...AIKEN AND GALENA TERRITORY.

OTHER LOCATIONS AFFECTED INCLUDE DUBUQUE COUNTY FAIRGROUNDS...MASSEY
MARINA PARK...SPRUCE CREEK PARK...FILLMORE RECREATION AREA AND SWISS
VALLEY PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4231 9026 4228 9090 4229 9090 4230 9105
      4245 9107 4251 9058 4251 9029
TIME...MOT...LOC 2119Z 261DEG 23KT 4237 9092

HAIL...1.00IN
WIND...60MPH

$$

ERVIN
8 follow-up statements
900 
WWUS53 KDVN 202122
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 PM CDT TUE MAY 20 2014

IAC061-097-ILC085-202215-
/O.CON.KDVN.SV.W.0050.000000T0000Z-140520T2215Z/
JACKSON IA-DUBUQUE IA-JO DAVIESS IL-
422 PM CDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
JO DAVIESS...SOUTHERN DUBUQUE AND NORTHWESTERN JACKSON COUNTIES UNTIL
515 PM CDT...

AT 420 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF BERNARD...AND MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GALENA...BERNARD...PEOSTA...ZWINGLE...LA MOTTE...EAST DUBUQUE...ST.
DONATUS...MENOMINEE...COUNCIL HILL...WASHINGTON MILLS...DUBUQUE
REGIONAL AIRPORT...CENTER GROVE...KEY WEST...ROCKDALE...MASSEY...
SMITHS...AIKEN...GALENA TERRITORY...RICE AND GUILFORD.

OTHER LOCATIONS AFFECTED INCLUDE MASSEY MARINA PARK...SPRUCE CREEK
PARK...FILLMORE RECREATION AREA AND SWISS VALLEY PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4251 9029 4231 9026 4228 9090 4229 9090
      4230 9105 4240 9103 4245 9094 4251 9058
TIME...MOT...LOC 2123Z 261DEG 23KT 4237 9088

HAIL...1.00IN
WIND...60MPH

$$

ERVIN
799 
WWUS53 KDVN 202127
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CDT TUE MAY 20 2014

IAC061-097-ILC085-202215-
/O.CON.KDVN.SV.W.0050.000000T0000Z-140520T2215Z/
JACKSON IA-DUBUQUE IA-JO DAVIESS IL-
427 PM CDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
JO DAVIESS...SOUTHERN DUBUQUE AND NORTH CENTRAL JACKSON COUNTIES
UNTIL 515 PM CDT...

AT 424 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BERNARD...AND
MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GALENA...PEOSTA...EAST DUBUQUE...ST. DONATUS...MENOMINEE...COUNCIL
HILL...WASHINGTON MILLS...DUBUQUE REGIONAL AIRPORT...CENTER GROVE...
KEY WEST...ROCKDALE...MASSEY...SMITHS...AIKEN...GALENA TERRITORY...
RICE...GUILFORD AND RODDEN.

OTHER LOCATIONS AFFECTED INCLUDE MASSEY MARINA PARK...SPRUCE CREEK
PARK...FILLMORE RECREATION AREA AND SWISS VALLEY PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4251 9029 4231 9026 4230 9090 4230 9105
      4240 9103 4245 9094 4251 9058
TIME...MOT...LOC 2127Z 261DEG 23KT 4237 9085

HAIL...1.00IN
WIND...60MPH

$$

ERVIN
260 
WWUS53 KDVN 202131
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
431 PM CDT TUE MAY 20 2014

IAC061-097-ILC085-202215-
/O.CON.KDVN.SV.W.0050.000000T0000Z-140520T2215Z/
JACKSON IA-DUBUQUE IA-JO DAVIESS IL-
431 PM CDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
JO DAVIESS...SOUTHERN DUBUQUE AND NORTH CENTRAL JACKSON COUNTIES
UNTIL 515 PM CDT...

AT 429 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PEOSTA...AND
MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GALENA...EAST DUBUQUE...ST. DONATUS...MENOMINEE...COUNCIL HILL...
WASHINGTON MILLS...DUBUQUE REGIONAL AIRPORT...KEY WEST...ROCKDALE...
MASSEY...SMITHS...GALENA TERRITORY...AIKEN...RICE...GUILFORD AND
RODDEN.

OTHER LOCATIONS AFFECTED INCLUDE MASSEY MARINA PARK...SPRUCE CREEK
PARK...FILLMORE RECREATION AREA AND SWISS VALLEY PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4251 9029 4231 9026 4230 9090 4230 9105
      4240 9103 4244 9091 4251 9058
TIME...MOT...LOC 2131Z 261DEG 23KT 4239 9081

HAIL...1.00IN
WIND...60MPH

$$

ERVIN
302 
WWUS53 KDVN 202138
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 PM CDT TUE MAY 20 2014

IAC061-097-ILC085-202215-
/O.CON.KDVN.SV.W.0050.000000T0000Z-140520T2215Z/
JACKSON IA-DUBUQUE IA-JO DAVIESS IL-
438 PM CDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
JO DAVIESS...SOUTHEASTERN DUBUQUE AND NORTH CENTRAL JACKSON COUNTIES
UNTIL 515 PM CDT...

AT 434 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF PEOSTA...AND MOVING EAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GALENA...EAST DUBUQUE...ST. DONATUS...MENOMINEE...COUNCIL HILL...
DUBUQUE REGIONAL AIRPORT...KEY WEST...ROCKDALE...MASSEY...SMITHS...
AIKEN...RICE...GALENA TERRITORY...GUILFORD AND RODDEN.

OTHER LOCATIONS AFFECTED INCLUDE MASSEY MARINA PARK...SPRUCE CREEK
PARK...FILLMORE RECREATION AREA AND SWISS VALLEY PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4251 9029 4231 9026 4230 9090 4233 9096
      4239 9094 4244 9091 4251 9058
TIME...MOT...LOC 2139Z 265DEG 26KT 4239 9073

HAIL...1.50IN
WIND...60MPH

$$

ERVIN
559 
WWUS53 KDVN 202144
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT TUE MAY 20 2014

IAC061-097-ILC085-202215-
/O.CON.KDVN.SV.W.0050.000000T0000Z-140520T2215Z/
JACKSON IA-DUBUQUE IA-JO DAVIESS IL-
444 PM CDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
JO DAVIESS...SOUTHEASTERN DUBUQUE AND NORTH CENTRAL JACKSON COUNTIES
UNTIL 515 PM CDT...

AT 438 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST 
OF BERNARD...OR NEAR THE DUBUQUE AIRPORT NOW...AND MOVING EAST AT 35 
MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GALENA...EAST DUBUQUE...ST. DONATUS...MENOMINEE...COUNCIL HILL...
ROCKDALE...MASSEY...SMITHS...AIKEN...RICE...GALENA TERRITORY...
GUILFORD AND RODDEN.

OTHER LOCATIONS AFFECTED INCLUDE MASSEY MARINA PARK AND SWISS VALLEY
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4251 9029 4231 9026 4231 9087 4236 9093
      4239 9094 4244 9091 4251 9058
TIME...MOT...LOC 2144Z 268DEG 29KT 4239 9069

HAIL...1.50IN
WIND...60MPH

$$

ERVIN
828 
WWUS53 KDVN 202148
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT TUE MAY 20 2014

IAC061-097-ILC085-202215-
/O.CON.KDVN.SV.W.0050.000000T0000Z-140520T2215Z/
JACKSON IA-DUBUQUE IA-JO DAVIESS IL-
448 PM CDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
JO DAVIESS...EAST CENTRAL DUBUQUE AND NORTH CENTRAL JACKSON COUNTIES
UNTIL 515 PM CDT...

AT 443 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
ZWINGLE...AND MOVING EAST AT 35 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GALENA...EAST DUBUQUE...ST. DONATUS...MENOMINEE...COUNCIL HILL...
MASSEY...SMITHS...AIKEN...RICE...GALENA TERRITORY...GUILFORD AND
RODDEN.

OTHER LOCATIONS AFFECTED INCLUDE MASSEY MARINA PARK AND SWISS VALLEY
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4232 9074 4235 9086 4241 9086 4245 9080
      4251 9058 4251 9029 4231 9026
TIME...MOT...LOC 2148Z 268DEG 29KT 4239 9066

HAIL...1.50IN
WIND...60MPH

$$

ERVIN
715 
WWUS53 KDVN 202157
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT TUE MAY 20 2014

IAC061-097-ILC085-202215-
/O.CON.KDVN.SV.W.0050.000000T0000Z-140520T2215Z/
JACKSON IA-DUBUQUE IA-JO DAVIESS IL-
457 PM CDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
JO DAVIESS...EAST CENTRAL DUBUQUE AND NORTH CENTRAL JACKSON COUNTIES
UNTIL 515 PM CDT...

AT 453 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
ZWINGLE...AND MOVING EAST AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...LAW ENFORCEMENT REPORTS VERY LARGE HAIL. RADAR INDICATES 
DAMAGING WINDS ARE POSSIBLE.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GALENA...ST. DONATUS...MENOMINEE...COUNCIL HILL...MASSEY...AIKEN...
SMITHS...RICE...GALENA TERRITORY...RODDEN AND GUILFORD.

OTHER LOCATIONS AFFECTED INCLUDE MASSEY MARINA PARK AND SWISS VALLEY
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4232 9074 4236 9083 4241 9080 4245 9073
      4251 9058 4251 9029 4231 9026
TIME...MOT...LOC 2156Z 270DEG 18KT 4238 9065

HAIL...1.50IN
WIND...60MPH

$$

ERVIN
407 
WWUS53 KDVN 202201
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT TUE MAY 20 2014

IAC061-097-ILC085-202215-
/O.CON.KDVN.SV.W.0050.000000T0000Z-140520T2215Z/
JACKSON IA-DUBUQUE IA-JO DAVIESS IL-
501 PM CDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
JO DAVIESS...SOUTHEAST DUBUQUE AND NORTH CENTRAL JACKSON COUNTIES
UNTIL 515 PM CDT...

AT 457 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF ST.
DONATUS...AND MOVING EAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...LAW ENFORCEMENT.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GALENA...ST. DONATUS...MENOMINEE...COUNCIL HILL...MASSEY...AIKEN...
SMITHS...RICE...GALENA TERRITORY...RODDEN AND GUILFORD.

OTHER LOCATIONS AFFECTED INCLUDE MASSEY MARINA PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4232 9074 4236 9076 4241 9076 4244 9069
      4251 9058 4251 9029 4231 9026
TIME...MOT...LOC 2201Z 270DEG 18KT 4238 9062

HAIL...1.75IN
WIND...60MPH

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:32 PM CDT, 47 minutes earlier.

Area forecast discussion, May 20, 3:32 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT TUE MAY 20 2014

.SYNOPSIS...
ISSUED AT 315 PM CDT TUE MAY 20 2014

WEAK COLD FRONT WAS SAGGING TOWARDS OUR FAR NW CWA WITH VERY
UNSTABLE AIRMASS IN PLACE AHEAD OF THE FRONT. TEMPERATURES HAVE
CLIMBED INTO THE LOWER TO MID 80S WITH DEW POINTS IN THE LOWER TO
MID 60S. SBCAPES HAVE RISEN TO 2500 J/KG WITH STEEP LAPSE RATES OF
8 TO 9 C/KM. CU/TCU WAS FORMING ALONG THE BOUNDARY FROM OUR FAR
NORTHERN CWA BACK WEST TO OMAHA. MODEST CAPPING IN PLACE ASSOCIATED
WITH THE EML SHOULD WEAKEN BY LATE THIS AFTERNOON WITH EFFECTIVE
BULK SHEAR OF 40-50 KT ALLOWING FOR SCATTERED SUPERCELLS TO
DEVELOP ALONG THE COLD FRONT IN OUR NORTHERN CWA. IF THERE WAS A
SIGNIFICANT SHORT WAVE THIS WOULD BE A MORE WIDESPREAD EVENT BUT
THERE IS NOT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT TUE MAY 20 2014

FORECAST FOCUS ON SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
THE EVENING THEN WARM BUT LESS HUMID ON WEDNESDAY.

LATE THIS AFTERNOON THROUGH OVERNIGHT...RAPID REFRESH MESO MODEL
SUGGESTS SCATTERED SUPERCELLS ROUGHLY FROM I-80 NORTHWARD 4-9 PM THIS
AFTERNOON AND EVENING. LOCAL SEVERE TOOLS ANALYSIS INDICATES HAIL TO
ABOUT GOLF BALL SIZE AND DAMAGING WINDS OF 60-70 MPH. THE 0-3KM
SHEAR VECTOR IS ONLY 20 KNOTS SO THE TORNADO THREAT APPEARS QUITE
LOW AT THIS TIME BUT NOT ZERO. WILL KEEP AN EYE OUT FOR ANY COLD
POOLS THAT MAY FORM AND INCREASING FORWARD SPEEDS OF LINE SEGMENTS
THAT WOULD ENHANCE THE WIND THREAT. THE SEVERE THREAT APPEARS TO
DIMINISH ABOUT 9 PM AS WE LOWER THE CAPE WITH THE SCATTERED STORMS
GRADUALLY SHIFTING SOUTHEAST INTO OUR SOUTHERN CWA LATER
TONIGHT...AS THE FRONT SAGS SOUTHEAST. DUE TO THE RATHER SLOW
MOVEMENT OF THE STORMS LOCALLY HEAVY RAINFALL OF UP TO AN INCH IS
LIKELY. HOWEVER... ANY REPEATING STORMS MAY PRODUCE OVER AN INCH.
THE COLD FRONT WILL PUSH INTO OUR NW CWA LATER THIS EVENING
REACHING OUR FAR SE COUNTIES EARLY WEDNESDAY MORNING. THIS WILL BE
A MILD NIGHT WITH MINIMUM TEMPERATURES RANGING FROM THE UPPER 50S
FAR NW TO THE MID 60S SE.

WEDNESDAY...HIGH PRESSURE WILL BE GRADUALLY BUILDING INTO THE CWA
FROM THE DAKOTAS. THIS SHOULD BRING A PLEASANTLY WARM DAY WITH
LOWERING HUMIDITY AS DEW POINTS DROP THROUGH THE 50S. ALSO PLENTY
OF SUNSHINE EXPECTED WHICH WILL BOOST AFTERNOON TEMPERATURES INTO
THE UPPER 70S NORTH TO MID 80S SOUTH.

.LONG TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY)
ISSUED AT 315 PM CDT TUE MAY 20 2014

WEDNESDAY NIGHT THROUGH FRIDAY...UPPER MO AND MS RVR VALLEY LLVL
RIDGE STILL PROGGED TO DUMP DOWN THE UPPER MIDWEST THIS
PERIOD...WHILE UPPER RIDGING TO LEE OF WEST COAST REX BLOCK AMPLIFIES
UPSTREAM CARS THE WESTERN PLAINS. WEST-TO-EAST LLVL BOUNDARY/FRONT
TO TEMPORARILY GET HUNG UP UNDER THE RIDGE/S SOUTHERN PERIPHERY ACRS
KS INTO MO WED NIGHT. MORE OPTIMUM NORTHERLY THTA-E FEED AND
CONVERGENCE TO SET UP MCS SPAWNING GROUNDS FROM EASTERN CO ACRS
SOUTHERN NEB AND KS...WITH A CHANCE FOR SOME OF THIS ACTIVITY MAKING
IT INTO THE FAR SOUTHWESTERN CWA IN DECAYING ALMOST DEBRIS FASHION
INTO THU MORNING. COOL LOWS IN TH UPPER 40S TO LOWER 50S BY EARLY THU
MORNING NORTH OF I80. LONG FETCH LLVL MOISTURE CONVEYOR OFF THE
WESTERN GULF AND THEN WRAPPING AROUND UP THROUGH MEXICO THROUGH THE
LEE SIDE ROCKIES...COMBINED WITH VORT SPOKES OFF SOUTHWEST UPPER LOW
WILL MAKE FOR AN ACTIVE WESTERLY HIGH PLAINS THU INTO THU NIGHT.
WITH SEASONABLY STOUT LLVL RIDGE ESTABLISHING ACRS THE WESTERN GRT
LKS ALMOST BACKDOOR STYLE...DRYING NORTHEASTERLY LLVL FLOW AND
NORTH-WESTERLIES FURTHER ALOFT FROM UPPER RIDGE AXIS TO HAVE IT/S
PRECIP SHUNTING/EATING EFFECT AS ANYTHING ELEVATED TRIES TO COME ACRS
FROM THE CENTRAL TO NW HIGH PLAINS. THE NEW 12Z RUN ECMWF IS
ACTUALLY MORE BULLISH WITH THE SOUTHERN HALF OF THE CWA GETTING IN
UNDER SOME OF THIS ELEVATED SHOWER/ISOLATED EMBEDDED STORM ACTIVITY
FROM THE WEST...WHILE MOST OTHER MODELS JUST CLIP THE FAR SOUTHWEST
OR ARE MAINLY DRY THU INTO THU NIGHT. WILL KEEP LOW CHC POPS GOING IN
THE SOUTHWEST AS A COMPROMISE...BUT CURRENTLY PROGGED STRENGTH OF
RIDGE MAKES FOR A LEAN TOWARD THE DRIER SOLUTIONS. LLVL
NORTHEASTERLY FLOW WITH SOME LK MI EFFECT...AND HIGH DEBRIS CLOUDS
FILTERING THE INSOLATION SHOULD MAKE FOR JUST 70S BOTH THU AND FRI.
WHERE CIRRUS BLOW OFF THINNEST COULD MAKE FOR LOWS IN THE MID TO
UPPER 40S THU AND FRI NIGHTS IN SOME PORTIONS OF THE LOCAL FCST
AREA.

SATURDAY AND SUNDAY...LATEST MEDIUM RANGE TRENDS SUGGEST BLOCKED
PATTERN TO EDGE EASTWARD SLOWLY OVER THE WEEKEND...WITH BOTH SFC
AND UPPER RIDGING TO LEE OF SOUTHWEST CONUS UPPER LOW COMPLEX MAKING
FOR MAINLY DRY AND PLEASANT WX THROUGH SAT EVENING. THE 12Z GFS
WOULD BE DRY THROUGH SUNDAY MORNING...UNTIL ELEVATED WINGS OF WARM
AIR ADVECTION SHOWERS POSSIBLY RIDGE-RIDE/DRIFT ACRS THE CWA FROM
THE WEST ON SUNDAY. THE 12Z ECMWF IS MORE PROGRESSIVE WITH A TYPE OF
ELEVATED MCS ACRS THE AREA SAT NIGHT INTO SUNDAY MORNING...BUT
SYNOPTIC SCALE PATTERN TRENDS AND FEATURE RECOGNITION SUGGEST THE
GFS MORE ON TRACK. IF DEBRIS CLOUDS AND ELEVATED SHOWERS DECAY
ENOUGH...EXTENT OF SOUTHERLY RETURN FLOW COULD BOOST TEMPS WELL INTO
THE 80S ON SUNDAY WITH SFC DPT INCREASE BACK AT LEAST TO THE LOWER
60S.

NEXT MONDAY AND TUESDAY...TIMING WILL BE EVERYTHING WITH RESPECT TO
THE CUT-OFF UPPER LOW ACRS THE SOUTHWESTERN CONUS FINALLY EJECTING TO
THE NORTHEAST. WHERE IT GOES/SHUNTED MORE TO THE NORTHEAST OR TRIES
TO UNDERCUT MORE EASTWARD/...AND STRENGTH OF LINGERING RIDGE COMPLEX
ALL NOT BEING HANDLED WELL. IT COULD BE WHERE THE LOCAL AREA REMAIN
LARGELY DRY AND WARMING INTO MEMORIAL DAY...WHILE THE PLAINS AND
UPPER MS RVR VALLEY/MN INTO WI/ STAY ACTIVE AMD WET. CURRENT LONG
RANGE MODEL TRENDS AND ENSEMBLES SUGGEST DAMPENING AND OPENING
UP UPPER LOW WILL EDGE CLOSE ENOUGH FOR MORE SCTRD SHOWER AND
THUNDERSTORMS ACTIVITY BY NEXT TUESDAY...BUT AGAIN UNCERTAINTY
REIGNS AND COULD SEE A SCENARIO WHERE UNDERCUTTING EASTWARD DRIFT OF
THE CYCLONE MAKES FOR MORE WIDESPREAD PRECIP ACTIVITY TO THE SOUTH OF
THE LOCAL AREA THROUGH MID NEXT WEEK.     ..12..

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 315 PM CDT TUE MAY 20 2014

WEAK COLD FRONT TO PROVIDE FOCUS FOR SCATTERED STORMS FROM MID-LATE
AFTERNOON THROUGH EVENING...WITH BEST POTENTIAL ALONG AND NORTH OF
I-80 AS IT LOOKS ATTIM. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
WITH GUSTY WINDS AND HAIL. PERIODS OF MVFR TO LOCAL IFR CONDITIONS
EXPECTED IN THE STORMS...OTHERWISE VFR CONDS AWAY FROM THE STORMS.
PRECIPITATION CHANCES WILL GRADUALLY LOWER AND SHIFT SOUTH OF
I-80 OVERNIGHT AHEAD OF THE FRONT. POTENTIAL FOR SOME FOG LATE
EVENING INTO THE OVERNIGHT WITH LIGHT WINDS AND WET GROUND. WINDS
WILL BEGIN TO SWITCH TO THE NORTH LATE TONIGHT WITH THE PASSAGE OF
THE FRONT. WINDS SPEEDS OUTSIDE OF THE STORMS WILL BE LESS THAN 10 KNOTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...12
AVIATION...HAASE
Hazardous weather outlook, May 20, 10:43 AM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1043 AM CDT TUE MAY 20 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211545-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1043 AM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF THE
OUTLOOK AREA LATER THIS AFTERNOON AND EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF THE
OUTLOOK AREA BY LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING
AHEAD OF A WEAK COLD FRONT. A FEW OF THE STORMS MAY BE SEVERE...WITH
DAMAGING WINDS AND HAIL TO HALF DOLLAR SIZE OR LARGER THE MAIN
THREATS. HOWEVER...AN ISOLATED TORNADO OR TWO IS POSSIBLE LATE
THIS AFTERNOON ESPECIALLY NEAR AND NORTH OF HIGHWAY 30.

THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. PLEASE SEE THE
LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A NEAR DAILY CHANCE OF THUNDERSTORMS SATURDAY THROUGH
MONDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON AND INTO THE EVENING.

HAASE

In the hours before

Special weather statement, May 20, 4:10 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT TUE MAY 20 2014

IAZ042-054-ILZ001-202145-
DUBUQUE-JACKSON-JO DAVIESS-
410 PM CDT TUE MAY 20 2014

...THUNDERSTORMS WITH SMALL HAIL DEVELOPING...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EAST DUBUQUE...OR 6 MILES SOUTHEAST OF
DUBUQUE...MOVING EAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MENOMINEE AROUND 420 PM CDT...
  GALENA AROUND 435 PM CDT...
  COUNCIL HILL AND 6 MILES WEST OF SCALES MOUND AROUND 445 PM CDT...

ONE HALF INCH DIAMETER HAIL...IS EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4251 9063 4251 9021 4237 9017 4235 9066
      4252 9070 4254 9064
TIME...MOT...LOC 2110Z 264DEG 15KT 4245 9057

ERVIN
Special weather statement, May 20, 4:11 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 PM CDT TUE MAY 20 2014

IAZ040-051-052-202145-
BENTON-BUCHANAN-LINN-
411 PM CDT TUE MAY 20 2014

...STRONG THUNDERSTORM WITH SMALL HAIL AND FREQUENT LIGHTNING...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MOUNT AUBURN...OR 6 MILES
NORTHWEST OF VINTON...MOVING NORTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BRANDON AROUND 425 PM CDT...
  URBANA AROUND 430 PM CDT...
  ROWLEY AND WALKER AROUND 440 PM CDT...
  QUASQUETON AROUND 445 PM CDT...

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...ARE EXPECTED
WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4231 9217 4230 9208 4235 9207 4248 9177
      4218 9164 4208 9228 4225 9230
TIME...MOT...LOC 2111Z 241DEG 28KT 4221 9211

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:10 PM CDTSpecial Weather StatementDVNJo Daviess35 min
May 20, 5:05 PM CDTSevere Thunderstorm WarningDVNJo Daviess55 min
May 20, 5:33 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson42 min
May 20, 6:23 PM CDTSevere Thunderstorm WarningDVNStephenson37 min
May 20, 4:11 PM CDTSpecial Weather StatementDVNBenton34 min
May 20, 4:36 PM CDTSevere Thunderstorm WarningDVNBenton, Linn54 min
May 20, 5:09 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones, Linn66 min
May 20, 5:30 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones45 min
May 20, 6:20 PM CDTSevere Thunderstorm WarningDVNJones40 min
May 20, 6:57 PM CDTSpecial Weather StatementDVNBenton, Linn63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.